Nebraska, 2010

Hail in Nebraska, June 1, 2010

June 1, 2010 · NWS OAX · 2 events in 1 county or zone

Isolated severe thunderstorms developed in south central Nebraska on the nose of an instability axis that spread north and northeast out of Kansas. One thunderstorm dropped golf ball-size hail near Tobias before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated severe thunderstorms developed in south central Nebraska on the nose of an instability axis that spread north and northeast out of Kansas. One thunderstorm dropped golf ball-size hail near Tobias before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 2:21 AM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 2:21 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
321 AM CDT TUE JUN 1 2010

.DISCUSSION...
SUBTLE BUT ACTIVE PATTERN WILL BRING INTERMITTENT PRECIP CHANCES FOR
THE NEXT SEVERAL DAYS...INCLUDING THE POTENTIAL FOR SEVERE TSRA.
SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES WSWLY FLOW ACROSS THE
CONUS...WITH SEVERAL WEAK EMBEDDED SHORTWAVES...INCLUDING ONE NEAR
THE UT/CO BORDER AND ANOTHER IN NV.  UPPER-LEVEL JET EXTENDED FROM
MT/DAKOTAS NEWD TOWARD ERN QB.  850MB LOW WAS CENTERED IN THE
ROCKIES...WITH WEAK SRLY FLOW AT 00Z IN THE PLAINS THAT HAS
INCREASED OVERNIGHT.  850MB MOISTURE AXIS AT 00Z EXTENDED FROM THE
KS/OK/TX HIGH PLAINS EWD THROUGH KS/MO AND TOWARD THE SERN
CONUS...WITH MOISTURE ADVECTION INTO NEB.  HIGHER 700-500MB LAPSE
RATES WERE SPREADING INTO THE HIGH PLAINS FROM THE ROCKIES.  SFC LOW
AT 07Z WAS CENTERED IN SERN CO...WITH TSRA DEVELOPING IN WRN KS.

MAIN FORECAST CONCERN LIES IN CONVECTIVE EVOLUTION TODAY AND
TONIGHT...ALONG WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN.
MORNING TSRA CURRENTLY DEVELOPING IN WRN KS SHOULD SPREAD EWD INTO
CNTRL/SERN NEB THROUGH THE MRNG.  HIGH-RES MODELS INDICATE
CONVECTION PERSISTING THROUGH THE MRNG...THOUGH WEAKENING BY LATE
MRNG/EARLY AFTN BEFORE REDEVELOPING LATER TODAY. MAIN CONVECTIVE
CONCERN IS LATE AFTN THROUGH THE EVNG AS THE SFC FRONTAL BOUNDARY
SLIPS INTO ERN NEB/WRN IA. INSTABILITY WILL INCREASE IN ERN
NEB/WRN IA THROUGH THE DAY AS TEMPS RISE WELL INTO THE 80S AND
MOISTURE INCREASES...THOUGH LOCAL MODIFICATION OF INSTABILITY IS
POSSIBLE IN WAKE OF CONVECTION EARLIER IN THE DAY. 0-6KM BULK
SHEAR IS PROGGED TO BE AROUND 50KT+ ACROSS THE AREA...CERTAINLY
AMPLE FOR SUPERCELLS...WITH ORIENTATION AT AN ANGLE TO THE FRONT
INDICATING DISCRETE CELLS AT LEAST FOR A WHILE INTO THE EVNG
BEFORE STORMS GROW UPSCALE INTO AN MCS. PROGGED 0-1KM SHEAR AROUND
10-20KT IS NOT EXCEEDINGLY STRONG BUT WOULD BE ENOUGH TO PRESENT A
THREAT FOR TORS WITH SUPERCELLS THAT DO DEVELOP. OTHERWISE...MAIN
THREAT WOULD BE LARGE HAIL EARLIER IN THE STORM LIFECYCLES...WITH
AN INCREASING WIND THREAT AS MCS DEVELOPS LATER IN THE EVENING.
SOME CONCERN ABOUT CAP STRENGTH TO CONSIDER AS 10C 700MB TEMPS
SPREAD INTO ERN NEB...WHICH COULD MAKE CONVECTIVE INITIATION
TOUGHER UNTIL THE FRONT ARRIVES. MUCH OF THE CONVECTIVE EVOLUTION
TODAY WILL DEPEND ON EARLY-DAY CONVECTION...INCLUDING THE
PLACEMENT OF ANY OUTFLOW BOUNDARIES AND SMALL-SCALE STABILIZATION
OF AN OTHERWISE UNSTABLE ENVIRONMENT...AND THAT LEAVES UNCERTAINTY
TO THE DEGREE OF THREAT TODAY. WAS CONFIDENT ENOUGH TO INCREASE
POPS IN THE ERN CWA ALONG THE FRONT...WITH A GOOD CHANCE OF SEVERE
TSRA THROUGH THE AFTN/EVNG. PRECIPITABLE WATERS UP TO ABOUT 1.5
INCHES ALSO INDICATE HEAVY RAIN WILL BE POSSIBLE...BUT LIKELIHOOD
THAT HEAVY RAIN LINGERS OVER ANY GIVEN LOCATION FOR A LONG TIME
DECREASES AS MCS PROPAGATES OUT OF THE CWA AND PUSHES THE FRONT
THROUGH THE AREA. FOR NOW...HAVE NO REASON TO SUSPECT THAT THIS
EVENT WILL BRING ANY MORE OF A HEAVY RAIN/FLOODING THREAT THAN ANY
OTHERS SO FAR THIS YEAR.

FRONT WILL PUSH SWD INTO NRN KS/NRN MO BY WEDNESDAY...WITH ANY
LINGERING SHRA/TSRA LIKELY ENDING BY EARLY WEDNESDAY.  SHORT-LIVED
SFC HIGH/MID-LEVEL RIDGE SHOULD PASS THROUGH ON WED...FURTHER
QUELLING ANY REMAINING ACTIVITY.  KEPT A SCHC TO CHC POP FOR
POTENTIAL FOR REDEVELOPMENT ON WED AFTN...BUT THINK BULK OF ACTIVITY
SHOULD REMAIN SOUTH AND EAST.  RETURN FLOW AGAIN KICKS UP ON WED NT
INTO WRN/CNTRL NEB...AND MODELS INDICATE PRECIP ON THE NOSE OF THE
LOW-LEVEL JET IN N CNTRL NEB BY 12Z THURS.  THINK THAT ACTIVITY
SHOULD MAINLY REMAIN WEST...BUT ENOUGH UNCERTAINTY EXISTS TO INCLUDE
A SMALL SCHC POP IN THE NWRN CWA LATE WED NT.  POTENTIAL FOR
CONVECTION RETURNS ON THURS AFTN/EVNG AS ANOTHER WAVE MOVES ACROSS
THE NRN PLAINS.  CONVECTION LOOKS MOST LIKELY TO DEVELOP IN WRN NEB
IN THE LATE AFTN/EVNG HOURS...DEVELOPING EASTWARD OVERNIGHT ON THE
NOSE OF THE LOW-LEVEL JET.  KEPT PRECIP MENTION OUT DURING THE DAY
ON THURS...BUT KEPT CHC IN THE NRN CWA THURS NT.  ECMWF KEEPS THE
CONVECTION FURTHER NORTH THAN THE GFS...AND HAVE TWEAKED PREVIOUS
FCST TO NUDGE POPS NORTHWARD.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

WARM AND MOIST ADVECTION INCREASING TO THE WEST OF TAF SITES THIS
MORNING SHOULD BRING AN INCREASE IN CONVECTION OVER WRN/CENTRAL
NEBRASKA BY 01/12Z.  HOWEVER...CONFIDENCE OF HOW WIDESPREAD THE
COVERAGE WILL ACTUALLY BE IS LOW PLUS WITH POSSIBLE EARLY DAY
DIURNAL WEAKENING MADE CHCS OF TSTMS REACHING TAF SITES THIS
MORNING TOO LOW TO INCLUDE IN 06Z TAFS.  ADDITIONAL DEVELOPMENT
LIKELY LATER THIS AFTERNOON AND OVERNIGHT AS A CDFNT SAGS SOUTH OUT
OF SD AND A WARM FRONT DVLPS NEAR KS/NEBR BORDER. WITH 06Z TAFS
CONFIDENCE OF TIMING AND COVERAGE STILL NOT HIGH ENOUGH TO CARRY
TSTM MENTION AND EVENT WAS HANDLED WITH PROB30 -SHRA AND CB TO
CLOUD GROUP.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/CHERMOK
Hazardous weather outlook, Jun 1, 10:37 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 AM CDT TUE JUN 1 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1137 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING OVER A LARGE PART OF EASTERN NEBRASKA AND
SOUTHWEST IOWA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
WILL ALL BE POSSIBLE.

THERE ARE TWO AREAS OF CONCERN THIS AFTERNOON. THE FIRST IS
SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA...GENERALLY SOUTH OF A
LINE FROM SEWARD TO OMAHA AND COUNCIL BLUFFS. MORNING
THUNDERSTORMS IN SOUTH CENTRAL NEBRASKA CONTINUE TO DRIFT EAST
INTO AN AIRMASS THAT WILL BECOME INCREASINGLY UNSTABLE DURING THE
AFTERNOON. LOW LEVEL WINDS WILL ALSO INCREASE DURING THE AFTERNOON
PRODUCING AN INCREASE IN SHEAR PROFILES. AND THERE IS A DEVELOPING
WARM FRONT IN THE AREA DUE TO CLOUDS AND PRECIPITATION FROM
EARLIER AND ONGOING THUNDERSTORMS. ALL THESE PARAMETERS WILL
COMBINE TO PRODUCE AN ENHANCED RISK FOR SEVERE THUNDERSTORMS WITH
VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THE EXACT
PLACEMENT OF THE WARM FRONT AND THE GREATEST RISK FOR TORNADOES
WILL HAVE TO BE DEFINED LATER THIS AFTERNOON AS STORMS DEVELOP AND
THE TEMPERATURE DISCONTINUITY/WARM FRONT CAN BE ESTABLISHED.

THE SECOND AREA OF CONCERN IS A COLD FRONT DROPPING SOUTHEAST FROM
SOUTHERN SOUTH DAKOTA. THIS FRONT WILL DRIFT INTO NORTHEAST
NEBRASKA IN THE EARLY AFTERNOON...AND MAKE STEADY PROGRESS TO THE
OMAHA AREA BY EARLY EVENING...THEN THROUGH THE REST OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. SEVERE THUNDERSTORMS WERE
ONGOING DURING THE MORNING ALONG THIS COLD FRONT...AND WILL
CONTINUE THROUGH THE AFTERNOON AND EVENING. AGAIN SUFFICIENT SHEAR
AND INSTABILITY WILL BE AVAILABLE FOR LARGE HAIL AND DAMAGING
WINDS. THE TORNADO THREAT WILL ALSO INCREASE THROUGH THE AFTERNOON
AS LOW LEVEL WINDS INCREASE AND THE FRONT MOVES INTO A MORE MOIST
LOW LEVEL ATMOSPHERE ACROSS EAST CENTRAL NEBRASKA AND WEST CENTRAL
IOWA. HERE AGAIN THE MAXIMUM TORNADO THREAT WILL HAVE TO BE
DEFINED LATER IN THE AFTERNOON.

LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY OF THE THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING...ESPECIALLY ALONG THE COLD FRONT AS IT
DRIFTS SOUTHEAST. MUCH OF THE SEVERE THUNDERSTORM ACTIVITY WILL BE
MOVING EAST OF EASTERN NEBRASKA AND SOUTHWEST IOWA SHORTLY AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...BUT SEVERE WEATHER
IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY
NIGHT AND FRIDAY AS ANOTHER WEATHER SYSTEM MOVES ACROSS THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS A LARGE PART OF THE OUTLOOK AREA.

In the hours before

Special weather statement, Jun 1, 10:15 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 AM CDT TUE JUN 1 2010

NEZ078-011700-
SALINE NE-
1115 AM CDT TUE JUN 1 2010

...SPECIAL WEATHER STATEMENT FOR SALINE COUNTY UNTIL NOON CDT...

AT 1110 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BRUNING...OR 39 MILES SOUTH OF
YORK...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. IF THE STORM MAINTAINS ITS INTENSITY...THE HAIL
COULD BE LARGER AND A WARNING MAY NEED TO BE ISSUED.

THIS STORM WILL BE NEAR...
TOBIAS AROUND 1135 AM CDT.
11 MILES WEST OF WILBER AROUND 1150 AM CDT.
DORCHESTER AROUND NOON CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DEWALD

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Saline

When
June 1, 10:39 AM CST
Where
Saline County, 0.87 mi NW of Tobias
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.430, -97.340

Hail, Saline

When
June 1, 10:40 AM CST
Where
Saline County, 1.26 mi WSW of Tobias
Measured
1.75 in hail
Reported by
Public
Coordinates
40.410, -97.350

Hail up to golf ball-size was reported near Tobias.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222947, 222948.